Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 97, NWS Columbia, SC

August 20, 20144 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2014, 5:36 PM EDT for 4 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 5:36 PM EDT (21:36 UTC)
Expired
Aug 20, 2014, 6:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 119 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS52 KCAE 202136
SVRCAE
GAC033-073-189-245-202215-
/O.NEW.KCAE.SV.W.0097.140820T2136Z-140820T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF HARLEM...OR 11 MILES SOUTHWEST OF GROVETOWN...AND MOVING
  SOUTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...HEPHZIBAH...
  HARLEM...GROVETOWN AND FORT GORDON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3365 8244 3347 8210 3327 8186 3306 8229
      3312 8229 3322 8224 3325 8225 3331 8234
      3331 8239 3334 8245 3334 8250 3335 8255
      3341 8255 3346 8260 3357 8264
TIME...MOT...LOC 2136Z 319DEG 17KT 3333 8232

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT WED AUG 20 2014

.SYNOPSIS...
DRIER AIR AND A BUILDING UPPER RIDGE JUST TO OUR WEST WILL REDUCE
THUNDERSTORM CHANCES THROUGH FRIDAY...AND LEAD TO HOTTER HIGH
TEMPERATURES. AN APPROACHING COLD FRONT AND INCREASING MOISTURE
WILL INCREASE THE THUNDERSTORM CHANCE OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTERNOON SATELLITE IMAGES SHOWED LIMITED CUMULUS DEVELOPMENT.
MOISTURE OVER THE AREA WAS SHALLOW. THE EARLY AFTERNOON ANALYSIS HAD
A WEAK SURFACE TROUGH. THE WATER VAPOR IMAGERY INDICATED A SHORTWAVE
TROUGH APPROACHING IN THE NORTHWEST FLOW BUT MUCH OF THE LIFT
ASSOCIATED WITH THIS FEATURE WAS NORTH OF THE FORECAST AREA. THE
HIGH-RESOLUTION MODELS INDICATED JUST ISOLATED THUNDERSTORMS AND
THESE WERE MAINLY CONFINED TO A FEW LOCATIONS IN THE UPPER SAVANNAH
RIVER AREA CLOSER TO WHERE SATELLITE INDICATED MORE ENHANCED CUMULUS
AND DEEPER MOISTURE. THE FORECAST OF JUST SLIGHT CHANCE POPS STILL
APPEARS ON TRACK BASED ON SATELLITE AND RADAR TRENDS AND THE
FORECAST OF CONTINUED SHALLOW MOISTURE AND LITTLE CONVERGENCE INTO
THE WEAK SURFACE FEATURE.

MODERATE TO STRONG INSTABILITY HAS DEVELOPED. EARLY AFTERNOON
LI/S WERE -7 TO -8. DAMAGING WIND COULD POSSIBLY OCCUR WITH ANY
THUNDERSTORMS. TEMPERATURES WILL PEAK IN THE MIDDLE 90S.

THE THUNDERSTORM CHANCE SHOULD FURTHER DIMINISH OVERNIGHT WITH THE
LOSS OF HEATING AND MID-LEVEL SHORTWAVE RIDGING. NOCTURNAL COOLING
WITH DRY AIR ALOFT AND LIGHT WIND SHOULD HELP SUPPORT AREAS OF FOG
TOWARD SUNRISE. THE TEMPERATURE GUIDANCE WAS CONSISTENT WITH LOWS
IN THE LOWER AND MIDDLE 70S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UPPER RIDGE WILL BUILD JUST TO OUR WEST. THIS AND A LOW LEVEL
DOWNSLOPE FLOW WILL LEAD TO WARMING TEMPS. MODELS CONTINUE TO
INDICATE MAX TEMPS NEAR 100 DEGREES MOST AREAS...AND CONTINUE TO
INDICATES DEW POINTS MIXING DOWN INTO THE MID TO UPPER 60S ACROSS
THE NORTHERN AND WESTERN COUNTIES TO NEAR 70 OR LOWER 70S ACROSS
THE SOUTHEAST MIDLANDS. THIS KEEPS HEAT INDICES JUST BELOW OUR
HEAT ADVISORY CRITERIA OF 110F. ONLY SLIGHT CHANCE OF SHOWERS/TSTMS
EXPECTED DUE TO BUILDING RIDGE ALOFT...AND FAIRLY DRY LOW LEVEL
AIR LEADING TO AND HIGH LEVELS OF FREE CONVECTION/HIGH CONVECTIVE
TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE TO OUR WEST WITH UPPER TROUGH AND CLOSED LOW TO OUR
NE...PROVIDING A NW FLOW ALOFT FOR OUR FA. SOME TIMING
UNCERTAINTIES WITH A BACK DOOR FRONT. MODELS TRENDING A LITTLE
SLOWER WITH IT OF LATE...WITH POSSIBILITY THAT IT MAY NOT MAKE IT
TO OUR FA UNTIL SATURDAY AFTERNOON OR EVENING...SLOWLY PUSHING
SOUTH THROUGH SUNDAY. INCREASING POPS/THUNDER CHANCE ALONG AND
SOUTH OF THE BOUNDARY...WITH COOLER TEMPS NORTH OF IT. FRONT TO
PUSH TO OUR SOUTH EARLY NEXT WEEK...WITH SURFACE AND UPPER RIDGE
OVER THE EASTERN SEABOARD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD.

THE LATEST ANALYSIS SHOWED SURFACE RIDGING TO OUR SOUTH WITH WEAK
TROUGHING IN THE FORECAST AREA. STRONG HEATING PLUS SOME SUPPORT
ASSOCIATED WITH THE SURFACE FEATURE AND A MID-LEVEL SHORTWAVE
TROUGH COULD HELP CAUSE THUNDERSTORMS. HOWEVER...MOISTURE WAS
SHALLOW AND CONVERGENCE INTO THE SURFACE FEATURE SHOULD REMAIN
WEAK. EARLY AFTERNOON SATELLITE TRENDS INDICATED LIMITED CUMULUS
DEVELOPMENT. MUCH OF THE LIFT ASSOCIATED WITH THE MID-LEVEL
SHORTWAVE TROUGH WILL STAY NORTH OF THE AREA. EXPECT JUST ISOLATED
THUNDERSTORM COVERAGE THIS AFTERNOON AND EVENING WITH THE CHANCE
TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. THE
ISOLATED COVERAGE WAS SUPPORTED BY THE HIGH RESOLUTION MODELS.
MODERATE TO STRONG INSTABILITY HAS DEVELOPED. SURFACE-BASED LI/S
WERE -7 TO -8 EARLY THIS AFTERNOON. THEREFORE...VERY STRONG WIND
MAY OCCUR NEAR ANY THUNDERSTORMS.

THE THUNDERSTORM CHANCE SHOULD FURTHER DIMINISH OVERNIGHT WITH THE
LOSS OF HEATING AND MID-LEVEL SHORTWAVE RIDGING. NOCTURNAL COOLING
WITH DRY AIR ALOFT AND LIGHT WIND SHOULD HELP SUPPORT AREAS OF FOG
TOWARD SUNRISE. THE NAM AND GFS MOS HAS TRENDED MORE OPTIMISTIC WITH
JUST MVFR FOG MAINLY AT THE RIVER VALLEY TERMINALS OF AGS AND
DNL. PREVIOUS RUNS INDICATED IFR CONDITIONS. WE CONTINUED THE
FORECAST OF A PERIOD OF IFR AT THE RIVER VALLEY TERMINALS AND MVFR
ELSEWHERE. HEATING AND MIXING SHOULD DISSIPATE ANY FOG BEGINNING
AROUND 13Z.

THE PRESSURE GRADIENT WILL REMAIN WEAK THROUGH THE TAF PERIOD.
GENERALLY LIGHT WIND WILL OCCUR.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG THROUGH THE PERIOD. ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS MAY ALSO BRING RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 20, 3:38 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
338 AM EDT WED AUG 20 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210738-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
338 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 5:23 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT WED AUG 20 2014

GAZ063>065-077-202230-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
523 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 630 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING SOUTHEAST AT 20 MPH.
THUNDERSTORMS ARE CONTINUING TO DEVELOP IN THE ADVISED AREA.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MIDVILLE...
SARDIS...THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3362 8264 3366 8251 3360 8225 3337 8192
      3332 8191 3333 8191 3331 8184 3325 8185
      3322 8177 3314 8174 3304 8155 3291 8176
      3294 8188 3291 8209 3281 8216 3282 8230
      3324 8225 3331 8234 3335 8255 3361 8265
TIME...MOT...LOC 2121Z 314DEG 13KT 3339 8236

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:23 PM EDTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond67 min
Aug 20, 6:28 PM EDTSpecial Weather StatementCAEBurke62 min
Aug 20, 6:45 PM EDTAreal Flood AdvisoryCAEBurke60 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.